High Wind, Childress
- When
- December 31, 7:50 PM CST to 8:40 PM CST
- Where
- Childress forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
On the afternoon of the 31st, an upper level short wave trough moved across the central Plains sending a cold front through West Texas during the evening hours. Strong pressure rises behind this front lead to high winds across the southeastern Texas panhandle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On the afternoon of the 31st, an upper level short wave trough moved across the central Plains sending a cold front through West Texas during the evening hours. Strong pressure rises behind this front lead to high winds across the southeastern Texas panhandle. No damage was reported.
High wind reports are from the Texas Tech University West Texas Mesonet and the Automated Surface Observation System:
61 mph at Memphis (Hall County) and 61 mph at Childress (Childress County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 5:21 PM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 521 PM CST SAT DEC 31 2011 .AVIATION... COLD FRONT TO MOVE PAST BOTH TAF SITES BY 01Z WITH SWITCH TO NORTH WINDS AND FOR TWO OR THREE HOURS WIND SPEEDS NEAR 30G40KT DUE TO STRONG PRESSURE RISES IMMEDIATELY BEHIND THE FRONT. EXPECT WIND SPEEDS TO DECREASE FAIRLY QUICKLY AROUND 03Z OR 04Z. && .PREV DISCUSSION... /ISSUED 334 PM CST SAT DEC 31 2011/ SHORT TERM... THE COLD FRONT EDGING INTO PANHANDLES AT 20Z THIS AFTERNOON WILL CONTINUE TO PUSH SWARD AND IN FACT IS EXPECTED TO BISECT THE FA /W-E/ BY THE BEGINNING OF THE PERIOD. WINDS ALONG THE FRONT ARE EXPECTED TO BE BREEZY THOUGH...STRONGER WINDS /20-30 KT/ WILL REMAIN ACROSS THE ERN ZONES WHERE TIGHTER PRESSURE GRADIENT EXIST. HOWEVER...THESE WINDS WILL DIMINISH RAPIDLY BEHIND THE FRONT AS SFC RIDGE BUILDS INTO THE AREA. OTHERWISE...EXPECT A COOLER START TO THE NEW YEAR IN THE WAKE OF THE COLD FRONT...WITH TEMPS STRUGGLING TO GET OUT OF THE 40S AREAWIDE. MEADOWS LONG TERM... ONLY A SLIGHT WARM UP IS EXPECTED ON MONDAY AS THE COOL SFC RIDGE SHIFTS OFF TO THE SE. THEN...A SFC TROUGH SETTING UP ACROSS THE TX PANHANDLE ON TUESDAY WILL INDUCE SW BREEZES AND KICK TEMPS UP INTO THE 60S. A WEAK FRONT MOVES THROUGH TUE NIGHT/EARLY WED AS AN ELONGATED UPPER TROUGH MOVES INTO THE GREAT LAKES ON IT/S NRN END WHILE SIGNIFICANT ENERGY CLOSES OFF ACROSS SRN CALI/BAJA REGION. THE SFC FRONT SHOULD ONLY PROVIDE A MODEST COOL-DOWN INTO THE UPPER 50S FOR MOST AREAS ON WED. THE GFS AND ECMWF ARE STILL STRUGGLING WITH HOW TO HANDLE THAT SW TROUGH OR LOW...BUT IN GENERAL THEY BOTH MOVE IT EAST OR SE INTO SW TX/NRN MX BY FRI...LIKELY WITH LITTLE IMPACT ON OUR SENSIBLE WX. WE DO EXPECT A WARMING TREND THU AND FRI BACK INTO THE MID 60S AS SW FLOW RETURNS. THEN...THE FOCUS NEXT WEEKEND IS ON A STRONGER FRONT PROJECTED TO ARRIVE LATE FRI/EARLY SAT AND THE APPROACH OF THE NEXT WAVE LATE IN THE WEEKEND. THE ECMWF STILL DEVELOPS A CLOSED LOW MOVING ACROSS WTX SUN WHICH COULD BRING A CHANCE OF PRECIP...WHILE THE GFS IS WEAKER AND FARTHER WEST AND SOUTH WITH THIS SYSTEM. UNCERTAINTIES TOO HIGH TO MENTION POPS...BUT COOLER TEMPS ARE LIKELY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 20 47 20 50 25 / 0 0 0 0 0 TULIA 23 47 22 51 25 / 0 0 0 0 0 PLAINVIEW 26 48 23 51 25 / 0 0 0 0 0 LEVELLAND 25 49 23 51 26 / 0 0 0 0 0 LUBBOCK 27 49 22 52 27 / 0 0 0 0 0 DENVER CITY 26 49 24 51 27 / 0 0 0 0 0 BROWNFIELD 26 50 25 52 26 / 0 0 0 0 0 CHILDRESS 30 51 25 53 28 / 0 0 0 0 0 SPUR 29 51 26 53 27 / 0 0 0 0 0 ASPERMONT 31 51 29 54 29 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CST SAT DEC 31 2011 TXZ021>044-011200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 600 AM CST SAT DEC 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. JORDAN
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353176, 353177.